Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 29, 2021Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 29, 2021, 1:29 PM MDT for Costilla County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 1:29 PM MDT (19:29 UTC)
Expired
Aug 29, 2021, 2:00 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
40

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 185 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS85 KPUB 291929
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT Sun Aug 29 2021
 
COZ071-074-075-292000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
129 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern
Costilla County through 200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Pablo, or 26 miles southwest of Indian Creek on the southeastern 
Spring Burn Scar. This storm was moving southeast at less than 10 
mph. 

HAZARD...Winds in excess of 40 mph, half inch hail and heavy rain. 

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Sanchez Reservoir around 145 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3711 10550 3722 10541 3712 10519 3699 10532
      3699 10533
TIME...MOT...LOC 1928Z 310DEG 4KT 3715 10540 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 29, 1:12 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 29, 1:12 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
112 PM MDT Sun Aug 29 2021

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Sun Aug 29 2021

Current conditions show a few lingering clouds and some gusty north
winds here at PUB, remnants of the front that passed through a few
hours ago. Winds are expected to lessen somewhat further into the
morning hours.

Today's sensible weather will mainly be influenced by several weak
disturbances to the upper-level flow. Those, along with post-frontal
upslope winds, will assist in the formation of isolated to scattered
showers and thunderstorms this afternoon. Models are resolving
between 800-1200 J/kg of CAPE over the Sangre de Cristo Mountains
and Raton Mesa, and combined with the lift from the disturbance to
the flow aloft, residual moisture from the front, and the upslope
flow over the plains, there lies the potential for a few stronger
convective storms to form during the mid-late afternoon hours,
specifically in the area around the Spring Burn Scar. Should this
occur, flash flooding conditions would be possible. Later in the
afternoon, a lee surface cyclone is also expected to spin up over
the eastern plains, closer to the CO-KS border, which could spark
enough low-level convergence to initiate a thunderstorm capable of
some small hail and gusty winds.

Thanks to the front and lingering clouds, high temperatures today
will be a fair bit cooler than the last several days, with low-mid
80s over the eastern plains and mountains valleys. Precipitation
chances will wane quickly into the overnight hours, although most of
the clouds will likely stick around until tomorrow morning. Low
temperatures will be in the high-50s to low-60s over the plains, and
low-40s over the higher terrain.

.LONG TERM...(Monday through Saturday)
Issued at 338 AM MDT Sun Aug 29 2021

...Drying out and heating up, then an increase in thunderstorms for
late week with the return of the monsoon and potential for remnants
of Nora...

Drier air behind a passing disturbance in westerly flow aloft will
spread across southern CO for Monday with the upper ridge building
northward over CO for Tuesday. A slight chance for thunderstorms
will be possible over the mountains both days, but any activity
looks spotty with mainly gusty winds and lightning the primary
risks given inverted V soundings.

Monsoon moisture starts to increase across western areas on
Wednesday as the upper high shifts eastward and area comes under
southerly flow aloft.  Remnants of Nora get picked up by the flow
and shifted northward into the southern Rockies Thurs or Fri
according to long range models though how consolidated this system
will be by this time frame is still in question.  This will spell
increasing chances for thunderstorms across the mountains with
another uptick in heavy rainfall and flash flood potential for the
burn scars. Temperatures should cool a bit for all areas given
increased cloud cover. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 112 PM MDT Sun Aug 29 2021

ALS:

Gusty thunderstorm outflow winds and VCTS are in the TAF for this
afternoon and evening over KALS. While lower flight categories
aren't necessarily expected due to how dry the atmosphere is,
winds could be strong and erratic as the thunderstorms pass by.
VFR conditions are expected throughout the forecast period.

KCOS:

Low clouds are being reinforced by east-southeasterly winds and
they will stay in place until thunderstorm outflow winds mix them
out. The ceilings have been stable at around BKN040 and are
expected to remain that way, therefore VFR conditions are expected
throughout the forecast period. This evening thunderstorms are
expected to develop over Teller County and push to the east-
southeast, which is why VCTS is in the TAF. Brief periods of MVFR
and IFR and gusty/erratic winds are possible if a storm develops
over KCOS.

KPUB:

MVFR cloud ceilings are breaking up in response to the low level
dry air, but periods of MVFR cloud ceilings will be possible
through around 1600, therefore a TEMPO group has been included to
keep that realm of possibility within the TAF. After 1600 VFR
conditions are expected throughout the rest of the forecast
period. There may be a period of gusty northerly in response to a
thunderstorm outflow boundary.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Aug 29, 11:31 AM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Sun Aug 29 2021

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Sun Aug 29 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this afternoon,
mainly over the southeast mountains. The biggest concerns with these
storms will be lightning, gusty winds, and locally heavy
rainfall. Should heavy rainfall occur over a burn scar area, flash
flooding could occur. Latest models are hinting at a storm
developing over the Pikes Peak region later this evening in which
the main risk will be heavy rain, cloud to ground lighting, wind
gusts around 40-50mph, and dime sized hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms will be possible over the mountains Monday
and Tuesday with gusty winds up to 45 mph, lightning and spotty
rainfall the primary storm risks.

Moisture will increase over the region from Wednesday through
Saturday with more widespread thunderstorms expected over the
mountains. These will be capable of producing locally heavy
rainfall which could cause flash flooding of burn scars if they
are directly impacted.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening near the Sangre de Cristo and
Wet Mountains, as well as the Pikes Peak region.

SKELLY

In the hours before

Special weather statement, Aug 29, 1:04 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
104 PM MDT Sun Aug 29 2021

COZ060-065-069-072-073-291930-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
104 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of north central
Saguache County through 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bonanza, or 7 miles southwest of Decker Burn Scar, moving southeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Saguache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 10617 3842 10607 3835 10592 3823 10604
TIME...MOT...LOC 1903Z 307DEG 5KT 3834 10608

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Aug 29, 1:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT Sun Aug 29 2021

COZ071-074-075-292000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
129 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern
Costilla County through 200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Pablo, or 26 miles southwest of Indian Creek on the southeastern
Spring Burn Scar. This storm was moving southeast at less than 10
mph.

HAZARD...Winds in excess of 40 mph, half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sanchez Reservoir around 145 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 10550 3722 10541 3712 10519 3699 10532
      3699 10533
TIME...MOT...LOC 1928Z 310DEG 4KT 3715 10540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:31 PM MDTSpecial Weather StatementPUBPueblo29 min
Aug 29, 1:04 PM MDTSpecial Weather StatementPUBSaguache26 min
Aug 29, 3:53 PM MDTSpecial Weather StatementPUBSaguache37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.